Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Burlington, VT

July 24, 2017St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 24, 2017, 9:14 AM EDT for St. Lawrence County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 9:14 AM EDT (13:14 UTC)
Expired
Jul 24, 2017, 12:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:30 AM EDTFLOODRussell, NYWATER OVER COUNTRY ROUTE 24... ROAD STILL OPEN.
Jul 24, 11:00 AM EDTFLOOD7 N Gouverneur, NYWATER OVER ROCK ISLAND ROAD
Jul 24, 11:00 AM EDTFLASH FLOODBrier Hill, NYYANKEE AND SAND STREETS CLOSED IN TOWN OF BRIER HILL
Jul 24, 11:30 AM EDTFLASH FLOOD2 E Hammond, NYROUTE 7 CLOSED IN TOWN OF MACOMB.
Jul 24, 11:45 AM EDTFLASH FLOODHeuvelton, NYCULVERT WASH OUT ON ROUTE 184

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS51 KBTV 241314
FFWBTV
NYC089-241615-
/O.NEW.KBTV.FF.W.0015.170724T1314Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
914 AM EDT MON JUL 24 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Central St. Lawrence County in northern New York...

* Until 1215 PM EDT

* At 908 AM EDT, Doppler radar and automated rain gauges indicated 2 
  to 5 inches of heavy rain has fallen across the warned area. Dept 
  of highway reports water flowing over Pestle Road in the town of 
  Russell with additional flash flooding expected across portions of 
  Saint Lawrence County. 

* Hammond mesonet site reports 5.44 inches has already this morning.

* Some locations that will experience flooding include...
  Gouverneur, Canton, De Kalb, Colton, Rensselaer Falls, Degrasse,
  Edwardsville, Hermon, Heuvelton, Carry Falls Reservoir, Richville,
  Hammond, Cranberry Lake, Morristown, Pierrepont, Russell, Fine, De
  Peyster, Rossie and Stark.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4468 7552 4463 7520
      4451 7468 4436 7466 4420 7480 4420 7499
      4430 7537 4424 7549 4440 7584

$$
3 follow-up statements
239 
WGUS71 KBTV 241457
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1057 AM EDT MON JUL 24 2017

NYC089-241615-
/O.CON.KBTV.FF.W.0015.000000T0000Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
1057 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
CENTRAL ST. LAWRENCE COUNTY...

At 1054 AM EDT, Doppler radar and automated rain gauges indicated 3 
to 6 inches of heavy rain has fallen over the area. As of 10:45 AM, 
6.33 inches of rain has fallen at Hammond, New York Mesonet site. 
Flash flooding is expected.

Some locations that will experience flooding include...
Gouverneur, Canton, De Kalb, Colton, Rensselaer Falls, Degrasse,
Edwardsville, Hermon, Heuvelton, Carry Falls Reservoir, Richville,
Hammond, Cranberry Lake, Morristown, Pierrepont, Russell, Fine, De
Peyster, Rossie and Stark.

Additional rainfall amounts of 1 inch is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4468 7552 4463 7520
      4451 7468 4436 7466 4420 7480 4420 7499
      4430 7537 4424 7549 4440 7584

$$
419 
WGUS71 KBTV 241533
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1133 AM EDT MON JUL 24 2017

NYC089-241615-
/O.CON.KBTV.FF.W.0015.000000T0000Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
1133 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
CENTRAL ST. LAWRENCE COUNTY...

At 1129 AM EDT, emergency management reported heavy rain in 
Morristown with roads closed and basement flooding. As of 11:25 AM, 
6.57 inches has fallen at the Hammond, New York Mesonet site. Flash 
flooding is expected to continue through early this afternoon.

Some locations that will experience flooding include...
Gouverneur, Canton, De Kalb, Colton, Rensselaer Falls, Degrasse,
Edwardsville, Hermon, Heuvelton, Carry Falls Reservoir, Richville,
Hammond, Cranberry Lake, Morristown, Pierrepont, Russell, Fine, De
Peyster, Rossie and Stark.

Additional rainfall amounts up to one half inch possible...before 
rain tapers off to scattered showers by early this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4468 7552 4463 7520
      4451 7468 4436 7466 4420 7480 4420 7499
      4430 7537 4424 7549 4440 7584

$$
948 
WGUS71 KBTV 241611
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1211 PM EDT MON JUL 24 2017

NYC089-241618-
/O.EXP.KBTV.FF.W.0015.000000T0000Z-170724T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
1211 PM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL ST. LAWRENCE COUNTY WILL
EXPIRE AT 1215 PM EDT...

The heavy rain is ending, along with the threat for flash flooding. 
The flash flood warning has been replaced by an areal flood warning 
for the potential of minor low lying and poor drainage flooding 
across Saint Lawrence County. Please continue to heed any remaining 
road closures.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4445 7577 4445 7578 4447 7577
      4447 7579 4451 7575 4468 7552 4463 7520
      4451 7468 4436 7466 4420 7480 4420 7499
      4430 7537 4424 7549 4440 7584

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:36 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 7:36 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
736 AM EDT Mon Jul 24 2017

.SYNOPSIS...
Upper low pressure will cross the area today into tonight with
widespread rainfall and cool temperatures before exiting east on
Tuesday. High pressure brings a brief stretch of fair weather
on Wednesday before a weak cold front brings a renewed threat of
showers and storms on Thursday. Fair weather then returns for
Friday into next weekend with temperatures near seasonal late
summer norms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 736 AM EDT Monday...The forecast by and large remains in
good shape as we progress through today with only some nominal
tweaks to hourly temperatures and dewpoints per recent trends.
An narrow, though impressive band of stationary heavy convection
developed across west-central St. Lawrence County overnight
with gage reports supporting radar estimates of 3 to 5 inches
with locally higher totals to near 6 inches from Russell to
DeKalb, Edwardsville and North Hammond. A few reports of
flooding have been received via St. Lawrence County 911 dispatch
though some uncertainty on the actual locations so we'll pass
along any information on that as things become more clear.

Prior discussion...
A soggy, damp and dreary 24-36 hours remains on tap for our
area today into Tuesday morning as upper low pressure and an
accompanying 500 mb longwave trough slowly pivot through the
area. Good PVA and diffluence aloft will aid dynamical support
for upward motion and rainfall through the period, some of which
could be heavy at times across our northern New York counties
today into early this evening. Instability remains rather
marginal and have kept with prior thinking confining any lower
thunder threat in these western counties only into this evening
where modestly steep mid-level lapse rates exist. Given the
expected lack of intense rainfall rates and seasonable 3/6 hr
flash flood headwater guidance values, the threat of flash
flooding still appears low at this point, despite a marginal
risk area being maintained in our area by WPC. That said, model-
blended QPF totals shown for this event will range from 0.50 to
1 inch across VT and from 1 to 2 inches in northern NY through
Tuesday morning with localized totals to 2.5 inches in portions
of the SLV where some modest watershed rises will be possible.
Temperatures will trend quite cool by late July standards with
readings only topping out in the upper 50s to mid 60s today,
coolest across northern NY. Winds mainly light east to
southeasterly, though a brief window of southeasterly gusts to
perhaps 25-35 mph will exist along the western slopes of the
central and southern Greens this morning through mid-afternoon
or so.

By tonight showers will remain quite abundant in coverage,
though wane in overall intensity as the system continues to
pivot slowly east. Patchy br/fog also a good bet just about
anywhere as temperatures hold in the 50s. Winds light.

On Tuesday widespread morning showers gradually move east
and/or fade away as longwave trough exits east and building high
pressure advances east from the Great Lakes and Ohio Valley.
Plenty of clouds should be the rule most of the day, though some
partial sunshine will be possible from the Champlain Valley
west by later in the afternoon. Temperatures remain on the cool
side in the 60s, possibly touching the 70F mark in the SLV where
partial sun may arrive a bit earlier than other areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 333 AM EDT Monday...Dry weather will persist Tuesday
night and Wednesday with upper level and surface ridging over
the area. Decreasing cloud cover Tuesday night will set us up
for some fog formation, locally dense, from 06-12z. Surface high
crests over the region on Wednesday, with warm southwesterly
flow developing. Cooler than normal temperatures Tuesday night,
mainly 50s with some 40s in the Dacks. Temps rebound nicely on
Wednesday with near seasonal normals expected, upper 70s to
around 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 333 AM EDT Monday...All of the weather in the long term
will be in the first few periods, mainly Wednesday night and
Thursday. A cold front will push across the region with showers
and perhaps thunderstorms Thursday afternoon. This will depend a
lot on the timing of the front which will become more clear as
we get closer to Thursday. Have mentioned likely pops for
Thursday, because this looks like the time period when the fropa
will happen. Showers should be ending during the first part of
Thursday night, though Euro does depict a slower system. Right
now the Friday through Sunday timeframe looks quiet with large
ridge of surface high pressure over the region. Temperatures
will be near normal through the week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Deteriorating conditions expected across
the area today into tonight as upper low pressure brings
widespread rainfall to the region. Thunder threat rather low and
confined to northern New York counties. Lack of expected
coverage warrants omission from NY terminal forecasts at this
point. Generally looking at VFR trending MVFR at all terminals
in the 09-18Z time frame as rain arrives from southwest to
northeast. Exception at KSLK where patchy IFR stratus will
linger a few hours this morning before trending MVFR. Brief IFR
visibilities possible in heavier showers, especially in northern
NY. Showers trend a bit lighter after 00Z Tuesday, though
scattered coverage remains across the area as cigs lower into
the 005-015 AGL range (IFR/MVFR) with widespread 3-5sm br and
localized areas below 2sm. Winds east to southeasterly through
the mainly in the 5 to 15 knot range, though occasionally gusty
to 30 kts at KRUT in the 12-00Z time frame, trending light after
00Z.

Outlook...

Tuesday: VFR. Chance SHRA...Patchy morning FG.
Tuesday Night: VFR. Patchy dense FG.
Wednesday: VFR.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Likely SHRA...Chance TSRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Slight Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...JMG
Hazardous weather outlook, Jul 24, 5:26 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
526 AM EDT Mon Jul 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-250930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
526 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Steady
rainfall is expected across the area today into Tuesday morning. Rain
could be locally heavy at times, especially across northern New York
today into this evening where the threat of a few non-severe
thunderstorms will exist. In these areas, some modest response on
area streams and rivers will be possible into Tuesday.

Some areas of Saint Lawrence County have already had very heavy rain
this morning. If the heavy rain continues, flash flooding will be a
possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:02 AM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
502 AM EDT MON JUL 24 2017

NYZ029-087-241200-
Southeastern St. Lawrence-Southwestern St. Lawrence-
502 AM EDT MON JUL 24 2017

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING WEST
CENTRAL ST. LAWRENCE COUNTY...

At 456 AM EDT, an east to west oriented line of slow moving
thunderstorms producing heavy rainfall was located from Russell to
near Richville and Hammond. The storms were drifting slowly
northward. Rainfall amounts of between 1 and 2 inches has been
observed in this band with additional amounts of up to 1 inch
possible over the new few hours. These amounts will produce sharp
rises on smaller creeks and streams in the area and ponding of water
on area roads. Localized minor culvert flooding will be possible in
this area through 800 am.

Locations impacted include...
De Kalb, Richville, Edwardsville, Hammond, Hermon, Morristown,
Russell, Edwards, Chippewa Bay, North Hammond, Jacques Cartier State
Park, De Kalb Junction, North Gouverneur, South Russell and East De
Kalb.

LAT...LON 4448 7577 4451 7575 4458 7566 4446 7500
      4428 7514 4443 7577 4445 7579 4444 7577
      4445 7575 4445 7578 4446 7577 4447 7579
TIME...MOT...LOC 0856Z 174DEG 1KT 4446 7546

JMG
Local storm report, Jul 24, 7:25 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
725 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     FLASH FLOOD      RUSSELL                 44.43N  75.15W
07/24/2017                   ST. LAWRENCE       NY   DEPT OF HIGHWAYS

            WATER FLOWING OVER PESTLE ROAD IN TOWN.

&&

EVENT NUMBER BTV1702087

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:02 AM EDTSpecial Weather StatementBTVSt. Lawrence3 hr
Jul 24, 5:19 AM EDTFlash Flood WarningBTVSt. Lawrence4 hr
Jul 24, 12:08 PM EDTAreal Flood WarningBTVSt. Lawrence3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.